Avoiding Methadone Overdose During the Dangerous First 2 Weeks
No two people react the same way to methadone, it’s impossible to predict in advance what dosage you’ll need for optimum results and it takes about 5 days on any dose for bloodstream levels to stabilize – and until they do, methadone levels in your body increase by the hour.
Methadone saves lives, but it’s a potent drug with a narrow margin of error. If you abuse opioids then switching to methadone reduces your risks of fatal overdose. However, during the first induction phase, methadone treatment actually raises your risk of accidental death.
Don't get scared off by manageable risks; just be careful, understand how it works and use it with respect. Read on to learn more about:
- The dangers of the induction period.
- Why methadone is so dangerous in the first 2 weeks (and much less dangerous after that).
- Warning signs of dangerous over-medication (knowing what to look for can save a life).
What Are the Dangers?
Methadone is an addiction treatment lifesaver, but you're at elevated risk of overdose until you get stabilized on a steady dose. Consider the following sobering statistics:1
- In one study, researchers found that people were 7 times more likely to die during the first 2 weeks of treatment than they were while still abusing street opioids.
- In another study, researchers found that people were 98 times more likely to die during the first 2 weeks of methadone treatment than in the period after the first 2 weeks.
- People have been known to overdose during induction with starting doses as low as 30 mg per day.
So once stabilized on methadone the risk of accidental death drops substantially, however, during the first weeks of treatment, accidental overdose risks actually increase.
Three variables that may increase your risks of overdose are:
- Higher starting doses and quicker dosage raises.
- Using other drugs or alcohol during the initial methadone induction phase.
- Poor health, especially cardiac, neurological or respiratory problems, or genetic factors that result in abnormal methadone metabolism.
Deaths are most likely during the first 3 to 10 days of treatment. People who overdose commonly do so at home, while asleep.
Why Are the First Weeks so Dangerous?
- Methadone has a very long half life, typically between 24 and 36 hours. This means that after 24 hours, you still have half (or more) of yesterday’s methadone in your bloodstream.
- So if you took 30 mg on your first day, you would still have 15 mg or more in your bloodstream when you took 30 mg again the next day, bumping your total up to 45 mg. The next day, you would have 30 mg + 15 mg from the day before and + 7.5 mg from the first day…
- Because the half life is typically more than 24 hours, the amount of methadone in your bloodstream will continue to increase for 5 to 7 days, even when you take the same dose every day. After a week, blood plasma levels can be up to 7 times higher than they were on the first day, even when taking the same dose every day.
- After 5 to 7 days, your plasma levels stabilize and you achieve a steady state. At this point, continuing to take the same dose once a day will no longer cause progressive increases in blood plasma levels.
So, for example, if you notice that you’re feeling a little over-medicated after your second daily dose, continuing to take the same dose on the following days could put you at overdose risk. Or, if you found that the first day’s dose provided a full 24 hours of withdrawal symptoms relief, this would also indicate a dangerously-high starting point.
Warning Signs of Over-Medication
During the induction phase, be on the lookout for signs of dangerous over-medication, and if possible, ask a loved one or housemate to also stay vigilant for any of the following warning signs. Although over-medication can feel pleasant, due to methadone’s long half life and the way it causes rising blood plasma levels for days until stabilization, what feels pleasant at one minute can turn deadly in the following days (or even later as you sleep).
Warning signs of over-medication include:2
- Feeling high or drugged
- Feeling unsteady
- Nodding off
- Unusual snoring
- Being hard to wake up from sleep
- Slow breathing or difficult breathing
- Pinpoint pupils
- Itching and scratching
- Low blood pressure
- Slowed heartbeat
- Mental confusion
- An unusual feeling of extra energy and the ability to stay awake for longer than usual without needing sleep.
Don’t Let a Loved-One Sleep It Off
Most methadone-induction overdose deaths occur at home after the victim first went to sleep. Loved ones need to know that methadone over-medication is a medical emergency that demands immediate intervention.
- Don’t let a person you love try to sleep-off methadone over-medication.
- Remember that blood plasma levels will continue to rise during the night and that by morning it could be too late.
Don’t Mislead for a Higher Dose
No one wants to feel withdrawal symptoms, so there’s a temptation, when starting with methadone, to under-report withdrawal symptoms relief to get a higher daily dose.3
- Zeroing in the correct dosage is tricky and dangerous. If you lie about how methadone makes you feel you put yourself at higher risk of over-medication and fatal overdose.
- Remember, methadone levels build slowly in your body and you can’t easily predict how higher doses will affect you. The little dosage bump that you try to get could be the bump that puts you over a dangerous edge.
Do You Need a Higher Dose?
Methadone dosage-needs are very individualized and what works for one person might not work for another, even if these people seem to have very similar characteristics.
If, after a week on a steady daily dose you experience signs of under-medication, then you likely need a dose increase. Signs of under-medication include drug cravings, insomnia, anxiety and depression, irritability, nausea and vomiting, diarrhea, cramping and other common opioid withdrawal symptoms.
Maybe Your Dose Is OK - You Just Need to Give it Time
- If you feel OK at 3 or 4 hours after your daily dose but sick later in the day or over night, then you probably just need more time for methadone to accumulate in your body, rather than a higher daily dose.
Avoiding Overdose (Don't Top-Up)
To avoid overdose during the induction period:
- Keep increases low and slow.
- Your provider should assess you daily for any warning signs of over-medication.
- Stay vigilant for signs of over-medication.
- Avoid topping up with other opioids or other medications, drugs or alcohol.
So for safety, when starting with methadone, you have to start low and go slow. Though many people eventually find optimal therapeutic effects at between 80 and 120 mg per day (after several weeks or months of induction) federal regulations prohibit first day doses of more than 30 mg (plus 10 mg more if necessary) and in many situations, doctors will advise starting-doses that are lower than 30 - 40 mg per day.4
Unfortunately, this means that for the first days or weeks you likely won’t get all-day relief from withdrawal symptoms and drug cravings; you typically feel a little better peaking at 3 to 8 hours after your daily dose and then levels start to drop down at about 12 hours after dosing. if you feel good at 3 to 8 hours after dosing, this is a sign that your daily dose is about right).
- As levels drop down, you will experience increased withdrawal symptoms, though with some methadone in your bloodstream, these should be tolerable.
- As methadone levels drop and as you experience increased withdrawal symptoms and drug cravings, you may feel tempted to top up with additional opioids, or with alcohol or benzodiazepines.
- Do not do this! Using other drugs or alcohol with methadone increases the overdose risks at any time. When you do this during the induction phase, the risk of accidental death goes up substantially. In one study, researchers found that 92% of methadone overdose deaths involved methadone and another drug (benzodiazepines are particularly lethal when mixed with methadone).5
Take Home Message
- Methadone is dangerous during the induction phase, but once you
get past the first couple of weeks overdose risks drop substantially.
- Although you may feel under-medicated at first, methadone
levels in the bloodstream can multiply 7-fold over a week on the
same daily dose, so it’s very important to begin cautiously with low starting doses and slow dosage increases.
- You may not get all-day withdrawal symptoms relief during the first week or two of methadone induction. This is normal, and the methadone in your bloodstream should be sufficient to make withdrawal symptoms tolerable. The first 2 weeks of methadone are a high risk period for overdose and you elevate your risks substantially by using supplementary opioids, benzodiazepines or other substances on top of your methadone.
Post a comment 0
We welcome republishing of our content on condition that you credit Choose Help and the respective authors. This article is licensed under a Creative Commons License.
Think you know methadone? Be careful, because a lot of what’s passed as common knowledge about this controversial medication has little basis in fact. Here are 8 common methadone myths exposed and debunked.Read the complete article
Here are 4 excellent reasons to avoid cocaine use while on Suboxone/methadone: cocaine reduces the effectiveness of Suboxone or methadone (which means more opiate withdrawals), increased risk of overdose, poly-drug addiction and resumption of a drug seeking lifestyle.Read the complete article
Here are 50+ heroin harm reduction tips... because anything that prevents overdose and keeps you alive and healthy increases the odds of finding eventual lasting recovery.Read the complete article